Virginia, 2019

Damaging Winds in Virginia, June 28, 2019

June 28, 2019 · NWS LWX · 10 events in 7 counties and zones

While large scale forcing was weak, moderate amounts of instability combined with local terrain circulations and remnant mesoscale boundaries to generate scattered showers and thunderstorms in the afternoon. With steep low level lapse rates, a few of these storms became strong to locally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

While large scale forcing was weak, moderate amounts of instability combined with local terrain circulations and remnant mesoscale boundaries to generate scattered showers and thunderstorms in the afternoon. With steep low level lapse rates, a few of these storms became strong to locally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 28, 1:50 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 28, 1:50 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
250 PM EDT Fri Jun 28 2019

.SYNOPSIS...
High pressure will move offshore through this weekend. A cold
front will push south through the area Sunday before high
pressure returns for Monday. A weak front may approach the area
during the middle of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cluster of cumulus was capable of developing before noon in
the northern Shenandoah Valley. In spite of this, convection
overall this afternoon has been struggling locally. A band of
thunderstorms has been prevalent from ROA-AKQ, where instability
stronger and lapse rates steeper. That said, instability
parameters still respectable, especially near/south of DC-
Woodstock, and CAMs still suggesting the scattered thunderstorm
development anticipated mid-late afternoon. If that does
transpire, flow minimal so storms should be capable of
substantive vertical development. Thus, the threats remain the
same as analyzed this morning...for localized wet microbursts
and isolated flooding from slow moving storms. Did trim PoPs
slightly, placing the emphasis on Virginia. Since there is a
diurnal component to this activity, have a downward trend to
precip after dark, ending by midnight.

Persistence will be the temperature forecast for tonight with
patchy fog and lows in the 60s to lower 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Flow will become westerly Saturday as high pressure moves
offshore and a backdoor cold front drops across New
York/Pennsylvania. While the local area appears capped at
first, dropping heights, better shear, available instability,
and a focusing mechanism will provide the necessary ingredients
for a more organized convective threat to the north of
Maryland. The risk locally would be timing this activity as it
drops south of the Mason-Dixon line. The SPC Day 2 outlook has
upgraded the Baltimore- Washington area to Slight Risk, which
appears warranted based on the magnitude of the variables stated
above. Have forecast isolated PoPs during the afternoon (as
anything could develop given the inherent heat/instability), but
then increasing precip chances through the evening as the front
drops south.

Without widespread convection/cloud cover, believe we will have
a better chance at daytime heating, and have raised high
temperatures by a degree...which would place highs in the mid
90s. However, with dewpoints in the mid 60s, heat index values
would still remain under Advisory criteria.

As low pressure deepens over New England, the cold front will
sink south of the area Sunday. Features are subtle, but it
appears as though enough dry air (dewpoints lower 60s vs mid
60s) will become entrained to limit precip potential. Will back
forecast off to slight chance thunderstorms in the afternoon,
with dry conditions north of Martinsburg-Washington DC.
Temperatures will also be a category lower too...with highs
around 90F.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure will briefly build over our region Monday through
Tuesday afternoon. Winds will become light mainly out of the north.
Temperatures will be cooler on Monday in the mid to upper 80s and
will trend upwards on Tuesday into the upper 80s into the mid 90s.

A backdoor cold front will drop down into our region sometime
Tuesday into Wednesday and is forecast to stall near our region
through Friday. This boundary could combine with warm and moist
conditions to provide enough instability to kick off storms and
showers Tuesday through Thursday. The exact position of this
boundary will determine where the optimal areas for showers and
thunderstorms to form. There is a general warming trend through this
period which suggest we could have another period of 90 degree plus
weather.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Scattered storm development will be possible this afternoon
again, with reduced visibility in heavy rain and gusty/erratic
outflow. TAFs still include VCTS mention, as low
coverage/confidence in specific preclude anything higher.
Patchy fog could occur again tonight, especially in climo
favored area. Have a few hours of MVFR fog at CHO/MRB. Will need
to see afternoon/evening convective trends to determine anything
more specific.

Thunderstorm development may be more limited Saturday daytime,
though one still can't be ruled out. Early evening may be the
favored time for a storm based on whatever drops south from
Pennsylvania. With the front pushing south on Sunday, the best
chance for an isolated storm will be near CHO. Otherwise VFR
conditions will prevail through the period.

Skies are expected to remain mostly clear Monday and Tuesday with
light winds. Some showers and thunderstorms will be potential late
Tuesday. VFR conditions expected at this time.

&&

.MARINE...
Light prevailing winds will continue with potential for onshore
breezes this afternoon. A few thunderstorms with gusty outflow
may also near the waters by late afternoon/early evening.

By Saturday, westerlies will increase flow still appears too
light to support Small Craft Advisory conditions. There will
also be thunderstorm potential...more likely in the evening vs.
afternoon, although cannot completely rule out an afternoon
storm given inherent heat/instability. A cold front will push
through Sunday and stronger northwest flow may require an
advisory for portions of the waters.

Winds will be light on Monday over the waters but a brief period of
18 kt plus gust will be possible early on Monday. Stronger
winds will be possible Tuesday afternoon as mixing taps into
stronger winds aloft. Small Craft Advisories may be needed
Monday morning and again on Tuesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...JMG
AVIATION...HTS/JMG
MARINE...HTS/JMG
Hazardous weather outlook, Jun 28, 12:59 PM EST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
159 PM EDT Fri Jun 28 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-291800-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
159 PM EDT Fri Jun 28 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Scattered, slow-moving thunderstorms will be developing this
afternoon and evening. A couple of thunderstorms may contain
localized damaging wind gusts or large hail. In addition, isolated
instances of flooding will be possible if thunderstorms linger
over a specific neighborhood.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms may produce isolated damaging
wind gusts or hail Saturday afternoon and evening. In addition,
thunderstorms may produce heavy rainfall resulting in isolated
instances of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Please report
any severe weather or flooding to the National Weather Service via
normal procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-291800-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
159 PM EDT Fri Jun 28 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Scattered, slow-moving thunderstorms will be developing this
afternoon and evening. A couple of thunderstorms may contain
localized damaging wind gusts or large hail. In addition, isolated
instances of flooding will be possible if thunderstorms linger
over a specific neighborhood.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms may produce isolated damaging
wind gusts Saturday afternoon and evening. In addition, thunderstorms
may produce heavy rainfall resulting in isolated instances of
flooding, especially near and north of Highway 50.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Please report
any severe weather or flooding to the National Weather Service via
normal procedures.

DHOF

In the hours before

Local storm report, Jun 28, 11:07 AM EST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1207 PM EDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND DMG     1 S FRANCONIA           38.75N  77.15W
06/27/2019                   FAIRFAX            VA   911 CALL CENTER

            TREE DOWN ON OLD TELEGRAPH ROAD NEAR PINEY RUN DRIVE.

&&

EVENT NUMBER LWX1904870

JMG
Local storm report, Jun 28, 3:35 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
435 PM EDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     1 S ROSEDALE            39.31N  76.51W
06/28/2019                   BALTIMORE          MD   911 CALL CENTER

            MULTIPLE TREES DOWN IN THE ROSEDALE AREA, INCLUDING ONE
            ONTO A HOUSE.

&&

EVENT NUMBER LWX1904871

DH

The radar

The Roanoke radar (KFCX), 157 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
June 28, 3:55 PM EST
Where
Nelson County, 1.09 mi E of Nellysford
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
37.880, -78.860

Dozens of trees were blown down in the vicinity of US-29 in western Nelson County.

Thunderstorm Wind, Nelson

When
June 28, 4:05 PM EST
Where
Nelson County, 0.88 mi NE of Adial
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.860, -78.810

Several trees were blown down on Old Robert's Road.

Thunderstorm Wind, Frederick

When
June 28, 4:35 PM EST
Where
Frederick County, 0.54 mi E of Stephens City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.080, -78.210

Multiple large trees were blown down in the 100 block of Downing Circle. A stop sign was also blown down. Trees were blown down along Harmon Place.

Thunderstorm Wind, Warren

When
June 28, 4:44 PM EST
Where
Warren County, 2.07 mi S of Front Royal
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.890, -78.180

Several trees were blown down in the area of Remount Road near Slate Hill Drive.

Thunderstorm Wind, Albemarle

When
June 28, 4:50 PM EST
Where
Albemarle County, 0.55 mi E of Scottsville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.800, -78.490

A tree was blown down blocking a road in the Scottsville area.

Thunderstorm Wind, Rappahannock

When
June 28, 5:10 PM EST
Where
Rappahannock County, 1.48 mi SSE of Ashbys Corners
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.610, -78.240

Several trees were blown down along F.T. Valley Road.

Thunderstorm Wind, Rappahannock

When
June 28, 5:15 PM EST
Where
Rappahannock County, 1.28 mi ENE of Laurel Mills
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.660, -78.080

Several trees were blown down along Richmond Road.

Thunderstorm Wind, Rappahannock

When
June 28, 5:40 PM EST
Where
Rappahannock County, Slate Mills
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.530, -78.180

Several trees were blown down in the Slate Mills area.

Thunderstorm Wind, Fauquier

When
June 28, 5:41 PM EST
Where
Fauquier County, 2.15 mi W of Ada
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.830, -77.960

A tree was blown down in the 10600 block of Hume Road.

Thunderstorm Wind, Madison

When
June 28, 5:55 PM EST
Where
Madison County, 1.48 mi NNW of Wolftown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.370, -78.360

Several trees and wires were blown down along Garth Run Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834451, 834452, 834453, 834455, 834459, 834463, 834464, 834465, 834468, 834470.